When the Food and Drug Administration approved the hair-growth drug Propecia in 1997, a number of doctors and medical researchers voiced their strong concerns about the drug’s severe side effects.
One outspoken critic was well-known hair-restoration expert L. Lee Bosley who publicly denounced Propecia as a "serious health concern" in the wake of its FDA approval—only to allow his doctors to enthusiastically recommend the medication to patients a few years later.
Now, the FDA is conducting an ongoing safety probe of Propecia's devastating side effects. Already the watchdog agency is requiring the drug's maker Merck & Co. to increase the severety of warnings on its labeling.
As more documentation becomes available on Propecia's ability to ruin men's lives with persistent side effects like erectile dysfunction, the drug's victims are becoming increasing vocal at expressing their furror with the Beverly Hills dermatologist and his hair-growth empire.
Among them is a young California man who says that within several weeks of taking Propecia, the hair-loss drug rendered him impotent—and he remains so today, more than 18 months after quitting the medication. Also, a 40-something New Yorker says he developed Peyronie's disease, which has permanently curved his penis.
Doctor's Indictment of Propecia
On Dec. 24, 1997, Bosley Medical—which bills itself as "The World's Most Experienced Hair Restoration Experts" and today boasts some 70 offices in the U.S., Canada, Mexico and China—issued a news release via paid-distribution service Business Wire.
Headlined "Supposed Miracle Baldness Cure Creates Serious Health Concerns Among Hair Restoration Professionals," that release (still housed on LexisNexis) quoted Dr. Bosley as saying of Propecia:
"The FDA has just approved a drug that has the capability to impair male sexual performance, creating the inability to achieve an erection [and] decreases libido... The potential side effects, especially the long-term side effects of the drug, should be the overriding concerns to both the users and the manufacturer."
Dr. Bosley also said of Propecia (generic name: finasteride) that "the results attained during the clinical trials would immediately be dismissed as unacceptable by our standards."
All of which is enormously ironic, say Bosley patients, particularly the assertion about Propecia being unacceptable by the standards of Dr. Bosley."
For as shortly as three years after Dr. Bosley issued his stern warning of Propecia, Bosley Medical doctors began prescribing the risky drug.
The Peyronie's Victim
"I went to Bosley's Manhattan office in 2000 to inquire about some mild hair loss," said Julian Parks (not his real name), whose medical records were reviewed by The Examiner.
"The examining physician told me all my hair would fall out, but that I was in luck because there was this great new drug, Propecia, that would save it," continued Parks, then in his late 30's. "He also told me it was perfectly safe—'like taking vitamins'—and that someday all men would take Propecia as a preventative health measure.
"Then the Bosley doctor assured me that if I had any negative side effects, they'd clear up within a few months of quitting the drug. Meanwhile, each time I visited the Bosley office, he became increasingly insistent that I take all my medication, careful not to skip any doses."
Within a few months of starting on Propecia, Parks says he developed excruciating pain in one testicle, which lasted two years. A few years later, while still on the drug—though at half-dose—he says he developed Peyronie's disease, a painful disorder characterized by the growth of fibrous scar tissue inside the penis, which often causes curvature of the erect organ.
Parks, who says he previously had no major health concerns, finally quit the drug in 2006 after suffering other side effects. To this day, most of them have yet to resolve themselves.
"Perhaps the worst is my severely dry skin, which feels chronically wind-burned," added Parks, who was livid to discover that Bosley Medical knew of Propecia's potential dangers while he was under their care. "That Dr. Bosley would let his staff put me in peril is unconscionable."
Representatives of Bosley Medical in New York and Beverly Hills did not return emails seeking comment for this story, but experts are baffled by Bosley’s decision to continue prescribing Propecia after bashing it.
"It would seem that Dr. Bosley based his warnings about Propecia on data from Merck's clinical trials," said Rosemary McGeady, a medical malpractice attorney in New Jersey who is not involved in any litigation with Merck or Bosley Medical.
"If that's the case, I'd be curious to know exactly what documents Dr. Bosley had access to," added McGeady, who is also a physician. "More important, why has he not made those documents public in the past 15 years?"
Laundry List of Infractions
Such ethical controversies are not new to Dr. Bosley, now 80, whose full name is Larry Lee Bosley, and whose famous clients include country singer Kenny Rogers, baseball legends Steve Garvey and Wade Boggs, and former "Access Hollywood" host Pat O'Brien.
According to disciplinary-action records reviewed by The Examiner, in 2004 he was cited by the Medical Board of California "for employing persons who falsely presented themselves as having medical training... refusing to provide patients with photographs from their records, and allowing employees to provide misleading information to patients," among other offenses.
Six years earlier, in 1999, Dr. Bosley was cited for failure "to maintain adequate and accurate records relating to the provision of services to patients in violation of Business and Professions code," and for prescribing or causing to be prescribed "dangerous drugs without a good faith prior examination."
And at press time, Dr. Bosley's bio on the Bosley Medical website stated that "He is also a Fellow of the American Academy of Dermatology."
"That's not accurate," AAD spokesperson Allison Sit told The Examiner. "Dr. Bosley is not a fellow—or member—of the American Academy of Dermatology."
Meanwhile, Bosley Medical continues to sell Propecia online, at BosleyPropeciaRX.com. And according to his bio on the Bosley Medical website, "Dr. Bosley still helps to select and train each of the M.D.'s affiliated with Bosley."
It's the latter boast that has another finasteride victim fuming.
A Life in Ruin
In October 2010, Thomas Schultz (not his real name), first sat down with a counselor at Bosley's Beverly Hills, Calif., office.
"He told me that I was guaranteed to lose my hair unless I had a Bosley hair transplant and took finasteride to prevent further hair loss—and that I wouldn't look good if I shaved my head," said Schultz, whose records were reviewed by The Examiner.
"I told him I was uncomfortable with the idea of being on a prescription medication—let alone for the rest of my life," continued Schultz, a Los Angeles resident in his mid-20's. "Then he told me finasteride was very safe, but that if I ever had any side effects, they'd clear up soon after I stopped taking it."
Later during Schultz's consultation, the Bosley doctor launched into a similar litany: "He told me if I was even considering a transplant, I had no choice but to take finasteride, and that if I had trouble tolerating the drug, all side effects would clear up within three weeks of going off it," said Schultz.
Seven weeks after starting on finasteride, the previously healthy Schultz says he became extremely depressed and was beset by panic attacks. That while witnessing his genitals shrink to tiny proportions and grow completely numb.
And though he quit the drug two weeks later, Schultz says his health rapidly worsened.
Among his side effects—which continue to afflict him to this day—have been loss of libido, impotence, breast enlargement, prostate pain, muscle aches, cognitive dysfunction, anhedonia and severe insomnia, as well as Peyronie's disease.
Meanwhile, Schultz says he has consulted some of L.A.'s top urologists, neurologists and endocrinologists, all of whom have told him there's nothing they can do to help.
When Schultz discovered that Dr. Bosley had issued a press release in 1997 warning of Propecia's dangers, he said, "I grew sick to my stomach at his betrayal of innocent, unsuspecting people like myself."
PFS: A Growing Epidemic
Known clinically as Post-Finasteride Syndrome, the condition that has ravaged Shultz, Parks and thousands like them around the globe is marked by sexual, neurological, hormonal and physical side effects—including impotence, Peyronie's disease, testosterone deficiency and depression—that do not resolve themselves after quitting Propecia.
On April 11, the FDA ordered Merck to revise the labeling on Propecia to reflect mounting evidence that the medication can cause continued sexual dysfunction long after patients have stopped taking it. Of the 421 Propecia-related sexual dysfunction cases the FDA reviewed in its probe, 14 percent lasted longer than three months after patients discontinued the drug.
On April 20, The Examiner reported that the FDA began widening its probe into Propecia, stating that the agency "will continue to vigilantly evaluate and analyze all reports that are available on finasteride and take regulatory actions as warranted."
The FDA is also encouraging victims to submit via its MedWatch program reports about "all adverse reactions potentially caused by finasteride [including] cases of patients who developed Peyronie’s [disease], anxiety, panic attacks, cognitive dysfunction, chronic insomnia, muscle wasting and other persistent side effects."
"Looking back, it's clear that by placing my trust in Bosley Medical, I made the biggest mistake of my life," said Schultz.
"Finasteride has been a fate worse than death. And there's no end in sight."
With thanks to Examiner.com for the above content